Iowa, 2016

Damaging Winds in Iowa, June 17, 2016

June 17, 2016 · NWS DMX · 3 events in 1 county or zone

A wave riding the northwest upper level flow through the Dakotas and Northern Minnesota initiated a series of storms that eventually topped the ridge and started southeast. The storms eventually initiated along an outflow boundary, taking them due south into northern Iowa, where they produced periods of heavy rain and a few damaging and high wind reports near Estherville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A wave riding the northwest upper level flow through the Dakotas and Northern Minnesota initiated a series of storms that eventually topped the ridge and started southeast. The storms eventually initiated along an outflow boundary, taking them due south into northern Iowa, where they produced periods of heavy rain and a few damaging and high wind reports near Estherville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 5:23 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 17, 5:23 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
623 PM CDT FRI JUN 17 2016

.UPDATE...
Issued at 608 PM CDT Fri Jun 17 2016

Have updated forecast for potential MCS backbuilding into
far northwest/west counties overnight. Currently complex is
pivoting with most active outflow moving SW toward Sioux Falls.
Will continue to monitor...added chances to far northwest with
surrounding slight chance. Possible a few stronger storms will
move through far NW as well. Threats would be wind/hail. Remainder
of forecast on target./rev

&&

.SHORT TERM.../Tonight/
Issued at 317 PM CDT Fri Jun 17 2016

High pressure still off to the east with return flow into ERN NE/far
western IA and ERN SD. Sfc boundary stretching east across ERN SD
with a few storms forming over the past hour across EC SD and WC MN.
Activity has been ongoing across central MN through the day and
areas may merge with an area of convection sliding southward along
the instability axis as moisture transport begins to veer into ERN
NE/far western IA this evening/overnight. Large amount of
instability present, however deep layer sheer is practically non-
existent. Therefore if the complex of storms materializes, the
activity could clip the far northwest/west central counties in the
CWA. Have included slight chance pops for the far northwestern tier
of counties for this chance and expect majority of the activity to
remain to the west of the CWA. Severe threat is limited given the
lack of shear, however instability is large so an isolated strong to
severe storm is possible. Mainly damaging winds gusts would be the
severe threat, but an isolated large hail report is possible.

.LONG TERM.../Saturday through Friday/
Issued at 317 PM CDT Fri Jun 17 2016

The upper ridge to build in along with the thermal ridge for
Saturday into Sunday with h85 temps approaching +24C by Sunday
across western Iowa. Heat will build across the state with temps
into the 90s for Sunday, and increasing dewpoints as well. Heat
index values expected to climb to around 95 to 100 with the highest
values off to the west. Upper ridge begins to break down into Sunday
night and Monday as a cold front drops through the state. This will
bring the next chance for precipitation, however the dynamics with
this front to remain further north, thus areal coverage of storms
could be limited as moisture also limited. Kept with chance pops
mainly late Sunday night north and Monday afternoon/evening central
and south as the front drops south. Large area of sfc high pressure
then to build back into the region Tuesday into Wednesday with upper
ridging building across the western US into the end of the week.
This scenario should set up more seasonal temperatures and dry
conditions for the majority/remainder of next week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 623 PM CDT Fri Jun 17 2016

Main concern early in the period 00-09z will be MCS over MN this
evening moving south/southwest with time. Other than KFOD...not
likely to affect any other sites given current progress. Have
added VCTS to KFOD around 02z with activing building back SW aft
03-05z and exiting area. Otherwise with high over Great Lakes
little additional challenges during period with winds increasing
by 15z Saturday SSE ~ 08-16kt across the area with VFR conditions.
/rev

&&

.DMX Watches/Warnings/Advisories...
None.
&&

UPDATE...rev
SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...rev
Hazardous weather outlook, Jun 17, 1:09 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT FRI JUN 17 2016

IAZ005>007-016-017-024>028-035>039-046>050-057>062-070>075-
081>086-092>097-181000-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
209 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
IOWA SUNDAY. HEAT INDEX VALUES COULD APPROACH 100 DEGREES.

THUNDERSTORM CHANCES ARE FORECAST LATE SUNDAY NIGHT THROUGH EARLY
TUESDAY. SEVERE STORMS CANNOT BE RULED OUT DURING THE
AFOREMENTIONED TIME FRAME...BUT THERE REMAINS UNCERTAINTY IN
TIMING AND LOCATION OF THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-015-023-033-034-044-045-181000-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-
209 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED STRONG TO POSSIBLE SEVERE THUNDERSTORM IS POSSIBLE
THIS EVENING. LARGE HAIL OR DAMAGING WINDS WOULD BE THE MAIN
SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
IOWA SUNDAY. HEAT INDEX VALUES COULD APPROACH 100 DEGREES.

THUNDERSTORM CHANCES ARE FORECAST LATE SUNDAY NIGHT THROUGH EARLY
TUESDAY. SEVERE STORMS CANNOT BE RULED OUT DURING THE
AFOREMENTIONED TIME FRAME...BUT THERE REMAINS UNCERTAINTY IN
TIMING AND LOCATION OF THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MJB

In the hours before

Special weather statement, Jun 17, 6:28 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT FRI JUN 17 2016

IAZ004-180115-
EMMET IA-
728 PM CDT FRI JUN 17 2016

...WIND GUSTS TO 50 MPH POSSIBLE WITH LINE OF STORMS...

AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF FAIRMONT
TO 5 MILES SOUTH OF LAKE PARK...AND MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...INGHAM LAKE...IOWA LAKE...OKAMANPEDAN LAKE...
SWAN LAKE...HIGH LAKE...ARMSTRONG...RINGSTED...WALLINGFORD...
GRUVER...DOLLIVER...FORT DEFIANCE STATE PARK...WOLDEN COUNTY PARK...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4350 9444 4325 9445 4326 9492 4350 9491
TIME...MOT...LOC 0027Z 353DEG 18KT 4357 9450 4338 9536

KOTENBERG

The radar

The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
June 17, 6:32 PM CST
Where
Emmet County, Estherville Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.400, -94.750

Estherville airport ASOS reported a 51 kt wind gust.

Thunderstorm Wind, Emmet

When
June 17, 7:03 PM CST
Where
Emmet County, 2.04 mi SE of Estherville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.400, -94.820

Public reported via social media that trees were down, along with torrential rainfall.

Thunderstorm Wind, Emmet

When
June 17, 7:40 PM CST
Where
Emmet County, 0.5 mi E of Wellingford
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.320, -94.790

Law Enforcement in Emmet County reported a large pine tree down in Wallingford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633742, 633743, 633744.